Thunderstorm Wind, Taylor
- When
- July 21, 4:39 PM CST
- Where
- Taylor County, 5 mi W of Medford
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.133, -90.450
Winds estimated at 60 to 65 mph knocked down several trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Winds estimated at 60 to 65 mph knocked down several trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SUN JUL 21 2002
PRIMARY FOCUS CONTINUES TO BE ON THUNDERSTORMS AND ASSOCIATED
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINS TONIGHT INTO EARLY
MONDAY MORNING.
THIS MORNINGS UPPER AIR ANALYSIS INDICATED MID LEVEL CIRCULATION
APPROACHING LAKE WINNIPEG...WITH 300MB SPEED MAXIMUM ROUNDING BASE
OF TROUGH. WATER VAPOR IMAGERY ALSO SHOWED SHORT WAVE CROSSING
WYOMING AS SEEN BY DARKENING IN IMAGERY. AT THE SURFACE...FRONT
EXTENDED FROM NORTHWEST WI TO SOUTHWEST MN...WITH DEWPOINTS IN THE
70S AHEAD OF THE FRONT BEING AIDED BY EVAPOTRANSPORATION.
THUNDERSTORMS CONTINUE MOVING ALONG THE FRONT IN LOW LEVEL MOISTURE
CONVERGENCE AS SHOWN BY LAPS. INSTABILITY INCREASING BENEATH STRONG
CAP...WITH SURFACE BASED CAPES OF 4K-5K J/KG.
12Z MODELS INITIALIZED WELL...ESPECIALLY WITH RESPECT TO LAKE
WINNIPEG 300MB JET MAXIMUM. MODELS IN OVERALL AGREEMENT ON FORECAST
SCENARIO...BUT AVN CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS
WITH QPF BULLSEYE OVER THE FORECAST AREA TONIGHT. ETA MODEL PROBABLY
UNDERPLAYS QPF...BUT OVERALL PREFER THE DETAILS OF ETA DUE TO ITS
DECENT TRACK RECORD OF LAST FEW DAYS.
PARAMETERS POINT TO POTENTIAL FOR DAMAGING WIND EVENT ACROSS THE
FORECAST AREA TONIGHT. COMBINATION OF GOOD LOW LEVEL MOISTURE
CONVERGENCE AND CAPES OF 4-5K J/KG IN RUC AND ETA SUPPORT
THUNDERSTORM INTENSIFICATION ALONG THE COLD FRONT ACROSS SOUTHERN/
CENTRAL MN AND NORTHWEST WI. THIS SHOULD PROBABLY OCCUR BETWEEN 21Z-
00Z AS THE CAP WEAKENS. SHEAR INCREASES TO 40KTS IN THE 0-6KM LAYER
BETWEEN 00Z-06Z...WITH MOST OF THIS IN THE LOWEST 3KM. THIS SUPPORTS
MULTI-CELL LINE OF STORMS...WITH POTENTIAL FOR BOWING SEGMENTS.
FORECAST SOUNDINGS ALSO SUGGEST POTENTIAL FOR DAMAGING WINDS...
WITH INVERTED-V PROFILE. HAIL THREAT TO A LESSER EXTENT DUE TO HIGH
WET BULB ZERO AND FREEZING LEVEL 12-13K FT.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN
IS CERTAINLY POSSIBLE WITH PRECIPITABLE WATER VALUES OF 2-2.5 INCHES
POOLING ALONG THE FRONT. THREE HOUR FLASH FLOOD GUIDANCE VALUES WERE
IN THE 2 TO 4 INCH RANGE...WHICH SUGGESTS THE GROUND CAN ABSORB
QUITE A BIT OF WATER. CONCERN IS THAT STORMS WILL BE EFFICIENT RAIN
PRODUCERS DUE TO DEWPOINTS IN THE 70S AND ANY TRAINING EFFECT COULD
CAUSE LOCALIZED RUNOFF PROBLEMS. PLAN TO MAINTAIN MENTION OF HEAVY
RAIN WORDING IN ZONES...BUT OPTED TO HOLD OFF ON FLOOD WATCH DUE TO
HIGH FLASH FLOOD GUIDANCE AND DECENT FORWARD PROPAGATION OF STORMS.
BEFORE THE STORMS MOVE IN...EXCESSIVE HEAT AND HUMIDITY WILL LAST
INTO THE EVENING...SO HEAT ADVISORY CONTINUES AS IN CURRENT FORECAST.
COLD FRONT SHIFTS SOUTH OF THE AREA ON MONDAY...WITH MAIN THREAT OF
MORNING RAIN ACROSS SOUTHWEST AND CENTRAL WI. THUS...HAVE CONTINUED
TREND OF MORNING RAIN CHANCES FROM LA CROSSE TO POINTS EASTWARD AND
SOUTHWARD. DRIER AND COOLER HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST DURING THE REST OF MONDAY AND INTO TUESDAY. THIS RESULTS IN
SIGNIFICANTLY LOWER HUMIDITY AND COOLER TEMPERATURES. ETA...NGM...AND
AVN TEMPERATURE GUIDANCE SUPPORTS THIS TREND.
IN THE LONGER TERM...ONCE THE SURFACE HIGH SHIFTS AWAY...RETURN
SOUTHERLY FLOW PUSHES FRONT BACK NORTH. RESULT SHOULD BE MESOSCALE
CONVECTIVE SYSTEMS AFFECTING THE FORECAST AREA DURING THE LATTER
HALF OF THE WEEK AS INDICATED BY AVN AND MRF.
THANKS FOR COORDINATION TODAY WITH MPX...DMX...MKX...GRB.
.LSE...HEAT ADVISORY...THROUGH THIS EVENING...
NORTHEAST IOWA ZONES...IA008>011-018-019-029-030-
SOUTHEAST MINNESOTA ZONES...MNZ086>088-094>096-
WISCONSIN ZONES...WIZ041>044-053>055-061.
THOMPSONIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-220100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT SUN JUL 21 2002 HAZARD - HIGH HEAT INDICES AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH HEAVY RAINFALL. TIMING - THIS AFTERNOON INTO THIS EVENING FOR THE HIGH HEAT INDICES...AND LATER THIS AFTERNOON THROUGH TONIGHT FOR THE SLIGHT RISK OF SEVERE STORMS. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COLD FRONT EXTENDED FROM FAR NORTHWEST WISCONSIN TO NEAR SIOUX FALLS AT NOON. THE FRONT WILL CONTINUE TO MOVE EAST AND SOUTHEAST THIS AFTERNOON AND TONIGHT. A VERY WARM AND HUMID AIRMASS IS IN PLACE AHEAD OF THE FRONT. AFTERNOON AND EARLY EVENING TEMPERATURES IN THE 90S...COMBINED WITH DEW POINTS IN THE 70S...WILL PRODUCE HEAT INDICES OF 100 TO 115 DEGREES ACROSS MUCH OF THE AREA. THE HIGH HEAT INDICES ALSO MEAN THE AIRMASS OVER THE AREA IS VERY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PUSHES INTO THIS AIRMASS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE COLD FRONT WILL THEN MOVE SLOWLY SOUTHEAST OVERNIGHT. WITH THE VERY MOIST AIRMASS...AND THE POTENTIAL FOR REPEAT STORMS OVER SOME AREAS...THE THREAT SHIFTS TO LOCALLY HEAVY RAINFALL DURING THE OVERNIGHT HOURS. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT...MAINLY BETWEEN THE HOURS OF 4 PM TO MIDNIGHT TONIGHT. RRS
The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308975, 5308971, 5308973, 5308972, 5308974, 5308976.